Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 170, NWS Springfield, MO

June 9, 2018Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 9, 2018, 6:04 AM CDT for Dent County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 6:04 AM CDT (11:04 UTC)
Expired
Jun 9, 2018, 6:45 AM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dent County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS53 KSGF 091104
SVRSGF
MOC065-091145-
/O.NEW.KSGF.SV.W.0170.180609T1104Z-180609T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
604 AM CDT SAT JUN 9 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dent County in south central Missouri...

* Until 645 AM CDT

* At 604 AM CDT, a severe thunderstorm was located 10 miles southeast
  of Salem, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bunker...                         Turtle...
  Stone Hill...                     Howes Mill...
  Gladden...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3759 9131 3751 9131 3750 9121 3741 9122
      3742 9146 3749 9153 3761 9145 3763 9115
      3759 9116
TIME...MOT...LOC 1104Z 260DEG 11KT 3753 9142 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
1 follow-up statement
734 
WWUS53 KSGF 091143
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
643 AM CDT SAT JUN 9 2018

MOC065-091151-
/O.EXP.KSGF.SV.W.0170.000000T0000Z-180609T1145Z/
Dent MO-
643 AM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DENT COUNTY WILL
EXPIRE AT 645 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However...small 
hail up to dime size and gusty winds up to 40 mph are still possible 
with this thunderstorm.

LAT...LON 3759 9131 3751 9131 3750 9121 3741 9122
      3742 9146 3749 9153 3761 9145 3763 9115
      3759 9116
TIME...MOT...LOC 1141Z 260DEG 11KT 3755 9129 

$$

Gaede

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:12 AM CDT, 52 minutes earlier.

Area forecast discussion, Jun 9, 5:12 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
512 AM CDT Sat Jun 9 2018

.SHORT TERM...(Today and tonight)
Issued at 157 AM CDT Sat Jun 9 2018

Isolated showers and storms will be possible today mainly across
the eastern Ozarks generally east of Highway 65. A weakening upper
level ridge will push eastward through the day with a few weak
short waves moving through the upper level flow. The combination
of the shortwaves, the moist airmass in place and daytime heating
will be the fuel for any storms that can develop. Afternoon
temperatures will again climb into the upper 80s to lower 90s.

No organized storms are expected but a strong storm would be
possible. One limiting factor will be the southwesterly surface
flow that will begin to bring some slightly drier air originating
from west Texas. This is the primary reason storm chances are much
smaller across the Western Ozarks and southeast Kansas.

The drier air will continue to filter into the region tonight and
push rain chances eastward as it does. The ridge will also help
with shifting the rainfall east.

.LONG TERM...(Sunday through Friday)
Issued at 157 AM CDT Sat Jun 9 2018

Sunday into Monday morning looks dry as the upper ridge and dry
airmass remain over the area. This may be the only period for next
week that does have near zero chances for rain however.

A cold front will move across the plains and through the Ozarks
Monday evening into Tuesday morning. This will bring chances for
showers and storms to the area. The front lift will be weak
however and strong to severe storm development will be limited at
best. The good part is that most of the area could see some rain.

As the front sags south, it will stall and hang up along the
Missouri/Arkansas line. The upper level flow is also expected to
become zonal or west to east once the front begins to stall. This
combination will allow for a period of wet weather across the
region through the end of next week as any short waves moving
through the upper level flow would help to develop showers and
storms.

There appears to be several shortwaves in the models through the
week with a least slight chances for rain every day. The later in
the week the chances are less confident as models do begin to have
diverging solutions, but the general trend for rainfall remains.

Temperatures will remains in the upper 80s to lower 90s each day
for highs Through this weekend and into next weekend as the
overall flow, both surface and upper level keep the region summer
like despite the chancing upper level flow and a more southerly
vs southwesterly surface flow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 507 AM CDT Sat Jun 9 2018

KSGF/KJLN/KBBG tafs: VFR. A weak upper level disturbance will help
trigger a few showers/tstms once again with the best chances
northeast and east of the taf sites, so have not included in the
tafs attm. Will monitor convective trends and possible outflow
boundaries. Otherwise winds will generally be light from the ssw
with afternoon cumulus.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...DSA
Hazardous weather outlook, Jun 9, 5:29 AM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
529 AM CDT Sat Jun 9 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
529 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Isolated thunderstorms will remain possible agaiin today along
  and east of the Highway 65 corridor. Hail up to the size of
  quarters will be possible from a few of these storms along
  with frequent lightning, brief heavy rainfall, and locally
  gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Above normal temperatures are expected to continue through the
  weekend into next week. Afternoon heat index values in the
  middle 90s to around 100 degrees will occur on a daily
  afternoon basis into next week.

  Scattered thunderstorms will impact the outlook area at times
  on a daily basis. A limited risk for a strong to severe storm
  will be possible but widespread organized severe weather is not
  expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Jun 9, 5:53 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
553 AM CDT SAT JUN 9 2018

MOZ083-091145-
Dent MO-
553 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENT COUNTY UNTIL
645 AM CDT...

At 553 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Salem, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bunker...                         Turtle...
Boss...                           Jadwin...
Howes Mill...                     Darien...
Stone Hill...                     Gladden...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3759 9131 3751 9131 3750 9121 3742 9121
      3743 9159 3760 9161 3770 9119 3769 9115
      3759 9116
TIME...MOT...LOC 1053Z 260DEG 11KT 3752 9147

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:07 PM CDTFlash Flood WarningSGFShannon2 hr
Jun 8, 7:13 PM CDTFlash Flood WarningSGFHowell115 min
Jun 9, 5:53 AM CDTSpecial Weather StatementSGFDent52 min
Jun 9, 7:04 AM CDTSpecial Weather StatementSGFShannon56 min
Jun 9, 8:00 AM CDTSpecial Weather StatementSGFShannon60 min
Jun 9, 8:43 AM CDTAreal Flood AdvisorySGFShannon6 hr
Jun 9, 9:19 AM CDTAreal Flood AdvisorySGFDent6 hr
Jun 9, 9:40 AM CDTSpecial Weather StatementSGFVernon65 min
Jun 9, 12:44 PM CDTRiver Flood WarningSGFShannon15 hr
Jun 9, 2:21 PM CDTSevere Thunderstorm WarningSGFGreene, Webster28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.